Do you know the difference between adverse effects and poisonings and how to code them? If not, the following information should be of some help.
Chapter 19 of the General Coding Guideline, which is found in the front of the ICD-10-CM book, provides information on this topic. An adverse effect is when a drug has been correctly prescribed and properly administered, which as a result an adverse effect occurs. In this situation the first listed code should be adverse effect, followed by a code from category T36-T50 for the adverse effect of the drug. The drug code should have the 5th or 6th character of “5”.
Poisonings, or reactions to drugs, can occur due to the improper use of a medication. In this situation, the first listed code will be the appropriate code from category T36-T50. In regards to the poisoning codes, use the 5th and 6th character to report the intent; the second code should be the manifestation of the poisoning
Provided below is a copy of a page in the Table of Drugs. Note the various columns:
In the Table of Drugs and Chemicals, the first four columns identify different types of poisonings.
The fifth column represents the T codes for the adverse effect.
The last column is to be used for under-dosing. Under-dosing is a condition caused by taking less of a medication than is prescribed by a provider or a manufacturer’s instructions.
Here is an example of an adverse effect:
Coma due to use of valium, taken as prescribed. R40.20, T42.4X5A
Here is an example of a poisoning:
Coma due to improper use of ibuprofen. T39.311A, R40.20
Hopefully this post has been helpful in deciphering the difference between adverse effects and poisonings, and how to code them.